Alert archive / Montana / Tornado Warnings in 2025

Tornado Warning 2, NWS Billings, MT

June 13, 2025Big Horn County, Montana

NWS Billings, MT issued this tornado warning at Jun 13, 2025, 7:14 PM MDT for Big Horn County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2025, 7:14 PM MDT (01:14 UTC)
Expired
Jun 13, 2025, 7:45 PM MDT
In force
31 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Big Horn County, MT

The radar

The Billings radar (KBLX), 115 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:03 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2025-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2025-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

868 
WFUS55 KBYZ 140114
TORBYZ
MTC003-140145-
/O.NEW.KBYZ.TO.W.0002.250614T0114Z-250614T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Billings MT
714 PM MDT Fri Jun 13 2025

The National Weather Service in Billings has issued a

* Tornado Warning for...
  North Central Big Horn County in south central Montana...

* Until 745 PM MDT.

* At 714 PM MDT, a severe thunderstorm capable of producing a 
  tornado was located 10 miles northeast of Hardin, moving southeast 
  at 45 mph.

  HAZARD...Tornado and two inch hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Northern Cheyenne Indian Reservation and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is hiding this tornado. Do not wait to see or hear 
the tornado. Take cover now!

&&

LAT...LON 4582 10758 4593 10751 4585 10694 4583 10694
      4583 10688 4579 10688 4579 10691 4572 10691
      4551 10709
TIME...MOT...LOC 0114Z 302DEG 38KT 4585 10749

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Matos
1 follow-up statement
274 
WWUS55 KBYZ 140134
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
734 PM MDT Fri Jun 13 2025

MTC003-140145-
/O.CON.KBYZ.TO.W.0002.000000T0000Z-250614T0145Z/
Big Horn MT-
734 PM MDT Fri Jun 13 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR NORTH 
CENTRAL BIG HORN COUNTY...

At 734 PM MDT, a severe thunderstorm capable of producing a tornado 
was located 15 miles northeast of Crow Agency, or 19 miles east of 
Hardin, moving southeast at 45 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Northern Cheyenne Indian Reservation and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is hiding this tornado. Do not wait to see or hear 
the tornado. Take cover now!

&&

LAT...LON 4579 10753 4589 10744 4585 10694 4583 10694
      4583 10688 4579 10688 4579 10691 4572 10691
      4551 10709
TIME...MOT...LOC 0114Z 302DEG 38KT 4585 10748

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

Matos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 13, 12:57 PM MDT, 6 hours 17 minutes earlier. Its key messages:

  • Enhanced risk (3/5) of severe thunderstorms today. Main threats are strong winds, large hail, and heavy rain. A small chance for tornadoes.
  • There is daily potential for thunderstorms through the coming weekend; some severe thunderstorms are possible. Monitor the forecast.
  • High elevation snowmelt will allow flows on rivers and streams to increase into the second half of this week. No flooding is expected at this time.
Area forecast discussion, Jun 13, 12:57 PM MDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1257 PM MDT Fri Jun 13 2025

.KEY MESSAGES...

- Enhanced risk (3/5) of severe thunderstorms today. Main threats
  are strong winds, large hail, and heavy rain. A small chance for
  tornadoes.

- There is daily potential for thunderstorms through the coming
  weekend; some severe thunderstorms are possible. Monitor the
  forecast.

- High elevation snowmelt will allow flows on rivers and streams
  to increase into the second half of this week. No flooding is
  expected at this time.

&&

.DISCUSSION...

Through Saturday night...

Patchy fog will be possible across much of southeast Montana
Saturday morning as a moist airmass remains in the area.
Locations near the Dakotas border will have the best chance at
seeing fog development. Prepare for localized reductions in
visibility on roadways.

A similar setup to today will bring the potential for strong
thunderstorms Saturday. A moist airmass will stay in place with
dewpoint values in the mid 50s to low 60s F. This will act to
increase convective potential with CAPE values nearing 2,000 J/kg
across much of the region. The upper level jet will lift to the
north slightly, reducing 0-6 km bulk shear into the 40-50 kt
range. This is still adequate to sustain severe storms. Hodographs
will be 'shorter' than today indicating weaker upper level winds.
The main threat for Saturday will be hail greater than 1 inch and
winds in excess of 60 mph. The moist airmass will also act to
decrease dewpoint depressions and LCLs increasing tornado
potential (2%). The Storm Prediction Center has issued a level 2
of 5 threat for severe thunderstorms for locations east of
Billings and a level 1 threat for locations elsewhere. Timing of
these storms will generally be between 3 pm and 11 pm. Torgerson

Sunday through Thursday...

The active pattern with near daily chances of afternoon
thunderstorms will persist through mid next week. Repeated
shortwave troughs / vorticity maximums will move through the
region providing a lifting mechanism for these storms.
Additionally, good WAA and moisture advection will continue with
an easterly surface wind across the CWA and veering winds with
height through the mid-levels.

On Sunday, shear values are forecast to be similar to
Friday & Saturday. SB CAPE values are actually forecast to be a
little higher with widespread values between 2000-3000 J/kg. A
decently strong shortwave trough will move up through ID into
western MT that will provide broad scale ascent and should be the
catalyst for these stronger storms. A lot of Sunday's setup looks
similar to that of Today's setup so future model runs and outlooks
will need to be monitored closely. A couple of storms could pack
quite a punch with all severe hazards possible.

Little change is likely heading into next week as all models are
in good agreement that no big disturbance in the jet stream is
forecast. Zonal flow with repeated shower chances appear likely to
stick around. Also expect slightly above average temperatures and
high humidity through mid-next week.

WMR

&&

.AVIATION...

Showers and thunderstorms will decrease overnight. See below for
thunderstorm timing. Fog and low cloud will affect much of
southeast Montana Saturday morning. This will lead to a 20-50%
chance of seeing MVFR conditions with the highest risk being near
the Dakotas border. Showers and thunderstorms will affect the
region again Saturday with thunderstorms starting around 21Z.
These thunderstorms will bring the potential for strong winds in
excess of 50 kts and large hail. Archer/Torgerson

Location |  Timing
---------------------
KLVM      Through 04z
KBIL      Through 05Z
KSHR      Through 05Z
KMLS      Through 05Z

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 058/083 059/082 058/077 056/074 054/081 056/086 057/084
    42/T    33/T    65/T    66/T    21/U    11/U    11/U
LVM 051/083 051/080 052/077 049/072 046/079 048/084 050/081
    23/T    34/T    46/T    65/T    21/U    11/U    21/U
HDN 058/085 058/084 057/079 055/073 052/080 054/087 056/086
    62/T    43/T    74/T    77/T    31/U    10/U    11/U
MLS 058/085 060/086 060/080 057/074 053/078 056/086 058/083
    51/U    54/T    83/T    66/T    41/U    10/U    21/U
4BQ 059/084 060/087 060/079 057/073 054/076 055/085 059/084
    52/T    43/T    72/T    77/T    41/U    10/U    11/U
BHK 054/081 056/082 056/077 054/073 051/075 051/083 056/082
    61/B    44/T    83/T    56/T    42/T    11/U    21/U
SHR 054/085 054/084 054/078 052/071 049/077 051/085 054/084
    34/T    34/T    44/T    78/T    31/U    01/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jun 13, 6:21 PM MDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
621 PM MDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             Columbus                45.64N 109.25W
06/13/2025  E1.25 Inch       Stillwater         MT   Public

&&
Local storm report, Jun 13, 6:28 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
628 PM MDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Hail             6 SE Columbus           45.58N 109.17W
06/13/2025  M1.50 Inch       Stillwater         MT   Public

&&
Local storm report, Jun 13, 6:30 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
630 PM MDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     1 SSE Ballantine        45.94N 108.15W
06/13/2025  M57 MPH          Yellowstone        MT   Mesonet

            Mesonet station MTBAL Ballantine I-94 Mp
            15.0.

&&
Local storm report, Jun 13, 6:53 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
653 PM MDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             1 SW Rockvale           45.51N 108.88W
06/13/2025  M1.25 Inch       Carbon             MT   Public

&&
Local storm report, Jun 13, 6:58 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
658 PM MDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Hail             1 SSW Fox               45.27N 109.23W
06/13/2025  M0.88 Inch       Carbon             MT   Public

&&
Local storm report, Jun 13, 7:11 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
711 PM MDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             Pryor                   45.42N 108.53W
06/13/2025  E2.50 Inch       Big Horn           MT   Public

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:02 PM MDTSevere Thunderstorm Warning Considerable damage threatBYZYellowstone44 min
Jun 13, 6:32 PM MDTSevere Thunderstorm Warning Considerable damage threatBYZBig Horn, Treasure, Yellowstone58 min
Jun 13, 6:42 PM MDTTornado WarningBYZBig Horn, Yellowstone33 min
Jun 13, 6:46 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon, Yellowstone44 min
Jun 13, 7:04 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River56 min
Jun 13, 7:25 PM MDTSevere Thunderstorm Warning Considerable damage threatBYZBig Horn, Powder River, Rosebud, Treasure65 min
Jun 13, 7:44 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon50 min
Jun 13, 7:45 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud, Treasure60 min
Jun 13, 7:48 PM MDTSevere Thunderstorm WarningBYZBig Horn38 min
Jun 13, 7:58 PM MDTSevere Thunderstorm WarningBYZCarter32 min
Jun 13, 8:07 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud53 min
Jun 13, 8:23 PM MDTSevere Thunderstorm WarningBYZPowder River38 min
Jun 13, 8:25 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud65 min
Jun 13, 8:57 PM MDTSevere Thunderstorm WarningBYZCuster, Powder River, Rosebud32 min
Jun 13, 9:05 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud40 min
Jun 13, 9:05 PM MDTSevere Thunderstorm WarningBYZCarter40 min
Jun 13, 9:17 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Powder River35 min
Jun 13, 9:28 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carter, Custer, Powder River, Rosebud62 min
Jun 13, 9:34 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud19 min
Jun 13, 9:41 PM MDTSevere Thunderstorm WarningBYZCarter, Fallon49 min
Jun 13, 9:44 PM MDTSevere Thunderstorm WarningBYZBig Horn61 min
Jun 13, 10:11 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud64 min
Jun 13, 10:18 PM MDTSevere Thunderstorm WarningBYZFallon12 min
Jun 13, 10:24 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Powder River75 min
Jun 13, 10:27 PM MDTSevere Thunderstorm WarningBYZFallon33 min
Jun 13, 11:39 PM MDTSpecial Weather StatementBYZCarter51 min
Jun 14, 4:34 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Stillwater, Sweet Grass28 min
Jun 14, 5:18 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Stillwater, Sweet Grass, Yellowstone46 min

Nearby

Tornado Warnings in Montana, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.